The relationship between depression and inhalant abuse is not well known. The 1990 lifetime prevalence of solvent and aerosol abuse was 17-19% among high school seniors (43). These substances appear to affect metabolism and syntheses of brain neurotransmitters and may produce mood swings, including dysphoria (43). There are limited data on depression and solvent/aerosol abuse, but Westermeyer (176) reported a case of a 44-year-old woman who developed depression after brief abstinence from inhalation of carbon tetrachloride for several years. The depression increased in severity over a 4-week period but responded to antidepressants. Crites and Schuckit (177), however, found no difference in the incidence of affective symptoms between 120 solvent-abusing adolescents and 636 other drug-abusing adolescents. Dinwiddie et al. (178) reviewed psychiatric diagnoses of 11 chronic solvent abusers, only one of whom was diagnosed with a secondary depression. Overall, the depressive symptoms associated with solvent/aerosol abuse generally appear to be mild and transitory.
Although hallucinogens such as lysergic acid diethylamide (LSD) and phencyclidine (PCP) generally are not associated with severe mood disturbances, reports suggest that use of 3,4-methylenedioxymethamphetamine (MDMA, "Ecstasy"), a hallucinogen with stimulant properties, produces depressive symptoms (179-181), possibly related to damage to serotonergic neurons (182). MDMA has been noted to increase extracellular DA and 5-HT. NE and neuropeptide levels are also affected (182), and tryptophan hydroxylase activity is reduced (183). Peroutka et al. (184) found depression to be one of the untoward side effects the day after MDMA use in 21-36% of their 100 subjects. Curran and Travill (185) found "low mood" 4 days after MDMA use in 12 subjects, and Parrott and Lasky (186) described depressed mood 2 days after MDMA use in 30 subjects. The long-term effects of MDMA on mood are unknown at this point.
Use of sedatives, including benzodiazepines, has been linked to depression (187,188), although few empirical studies of this relationship exist (189). A positive correlation between prewithdrawal depressive symptoms and sedative-withdrawal symptom severity has been reported (190), as has the presence of depressive symptoms in withdrawal as a predictor of withdrawal failure (191). In a prospective study involving 82 alcohol- or benzodiazepine-dependent subjects undergoing detoxification, Charney et al. (192) found that the benzodiazepine-dependent subjects had a worse outcome in terms of abstinence at 3 months but not at 6 months.
Clinical studies of the relationship between sedatives and depression have yielded conflicting results. Steffens et al. (81) found that about 27% of their approximately 300 depressed subjects were sedative users. In their sample of 375 subjects with major depression, Abraham and Fava (82) reported that sedative users were among substance abusers with the fewest lifetime depressive episodes. Likewise, Chutuape et al. (83) found past and present sedative use common among opiate users, but a low prevalence of depression in these subjects. Finally, from a sample of 1874 monozygotic male twin pairs, Lin et al. (85) concluded that the association they found between major depression and sedative abuse or dependence was nonfamilial in origin.
Was this article helpful?